arminstraub.com

Densities of short uniform random walks (with an appendix by Don Zagier)

Densities of short uniform random walks (with an appendix by Don Zagier)
Jonathan M. Borwein, Armin Straub, James Wan, Wadim Zudilin — Canadian Journal of Mathematics — Volume 64, Number 5, 2012, Pages 961-990

This paper includes an appendix by Don Zagier.

It was awarded the 2014 G. de B. Robinson Award by the Canadian Mathematical Society

Abstract

We study the densities of uniform random walks in the plane. A special focus is on the case of short walks with three or four steps and less completely those with five steps. As one of the main results, we obtain a hypergeometric representation of the density for four steps, which complements the classical elliptic representation in the case of three steps. It appears unrealistic to expect similar results for more than five steps. New results are also presented concerning the moments of uniform random walks and, in particular, their derivatives. Relations with Mahler measures are discussed.

Download

LinkSizeDescriptionHits
618.46 KB Preprint (PDF, 32 pages) 2511

BibTeX

@article{walks-densities-2012,
    author = {Jonathan M. Borwein and Armin Straub and James Wan and Wadim Zudilin},
    title = {Densities of short uniform random walks (with an appendix by {D}on {Z}agier)},
    journal = {Canadian Journal of Mathematics},
    year = {2012},
    volume = {64},
    number = {5},
    pages = {961--990},
    doi = {10.4153/CJM-2011-079-2},
}
Date: 2011/08/08
4593 reads